Alert archive / Colorado / Frost Advisories in 2022

Frost Advisory 7, NWS Pueblo, CO

October 17, 20226 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Oct 17, 2022, 2:41 PM MDT for 6 counties in Colorado. It took effect at Oct 18, 2022, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2022, 2:41 PM MDT (20:41 UTC)
In effect from
Oct 18, 2022, 12:00 AM MDT
Expired
Oct 18, 2022, 9:00 AM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WWUS75 KPUB 172041
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
241 PM MDT Mon Oct 17 2022

COZ084>086-089-093-095>098-180445-
/O.NEW.KPUB.FZ.W.0006.221018T0600Z-221018T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
241 PM MDT Mon Oct 17 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

* WHAT...Sub-freezing temperatures 27 to 32 expected, coldest on
  the eastern plains.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and 
  Prowers Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ083-087-088-094-099-180445-
/O.NEW.KPUB.FR.Y.0007.221018T0600Z-221018T1500Z/
Canon City Vicinity/Eastern Fremont County-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-Springfield Vicinity/Baca County-
241 PM MDT Mon Oct 17 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Eastern Fremont, eastern Huerfano, Las Animas, and Baca
  Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
618 
WWUS75 KPUB 180540
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1140 PM MDT Mon Oct 17 2022

COZ084>086-089-093-095>098-181345-
/O.CON.KPUB.FZ.W.0006.221018T0600Z-221018T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
1140 PM MDT Mon Oct 17 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures 27 to 32 expected, coldest on 
  the eastern plains.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent and 
  Prowers Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ083-087-088-094-099-181345-
/O.CON.KPUB.FR.Y.0007.221018T0600Z-221018T1500Z/
Canon City Vicinity/Eastern Fremont County-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-Springfield Vicinity/Baca County-
1140 PM MDT Mon Oct 17 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT TUESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Eastern Fremont, eastern Huerfano, Las Animas, and 
  Baca Counties.

* WHEN...From midnight tonight to 9 AM MDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
966 
WWUS75 KPUB 181000
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
400 AM MDT Tue Oct 18 2022

COZ084>086-089-093-095>098-181500-
/O.CON.KPUB.FZ.W.0006.000000T0000Z-221018T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
400 AM MDT Tue Oct 18 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...El Paso, Pueblo, Crowley, Otero, Kiowa, Bent, and
  Prowers counties.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ069>071-181500-
/O.NEW.KPUB.FG.Y.0003.221018T1000Z-221018T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
400 AM MDT Tue Oct 18 2022

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Visibility less than 1/4 mile in dense fog.

* WHERE...The San Luis Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...A light glaze of ice is possible on
  elevated surfaces with freezing fog formation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

COZ083-087-088-094-099-181500-
/O.CON.KPUB.FR.Y.0007.000000T0000Z-221018T1500Z/
Canon City Vicinity/Eastern Fremont County-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-Springfield Vicinity/Baca County-
400 AM MDT Tue Oct 18 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Eastern Fremont, eastern Huerfano, Las Animas, and Baca
  Counties.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
020 
WWUS75 KPUB 181444
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
844 AM MDT Tue Oct 18 2022

COZ084>086-089-093-095>098-181545-
/O.EXP.KPUB.FZ.W.0006.000000T0000Z-221018T1500Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Crowley County-La Junta Vicinity/Otero County-
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
844 AM MDT Tue Oct 18 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures will warm to above freezing of the next few hours.

$$

COZ083-087-088-094-099-181545-
/O.EXP.KPUB.FR.Y.0007.000000T0000Z-221018T1500Z/
Canon City Vicinity/Eastern Fremont County-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Eastern Las Animas County-Springfield Vicinity/Baca County-
844 AM MDT Tue Oct 18 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures will warm to above freezing of the next few hours.

$$

COZ069>071-181700-
/O.EXT.KPUB.FG.Y.0003.000000T0000Z-221018T1700Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
844 AM MDT Tue Oct 18 2022

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM MDT THIS
MORNING...

* WHAT...Visibility less than 1/4 mile in dense fog.

* WHERE...The San Luis Valley.

* WHEN...Until 11 AM MDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...A light glaze of ice is possible on 
  elevated surfaces with freezing fog formation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Oct 17, 9:31 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 17, 9:31 AM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
931 AM MDT Mon Oct 17 2022

.UPDATE...
Issued at 930 AM MDT Mon Oct 17 2022

Temperatures have warmed sufficiently and well above freezing,
allowing all freeze and frost products to expire on time this
morning. The forecast is right on track with mostly sunny
conditions and slight moderation in temperatures today. An
isolated light shower or two will be possible in the San Jaun's
but nothing significant to disrupt a pleasant autumn day. Highs
will reach the 60s across the plains, upper 50s to lower 60s in
most of the high mountain valleys, and 30s and 40s over the
mountains.

It will be cool again tonight with a dry airmass, mostly clear
skies and light winds. We'll address potential for another
frost/freeze highlight in the afternoon package.

&&

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Mon Oct 17 2022

...Frost and freeze conditions are expected this morning across
much of the plains north of highway 50 and east of the northern
I-25 corridor, and then again tomorrow morning over most of the
plains...

Key messages:

1) Areas of frost and freeze conditions will impact much of the
plains during the early morning hours. This will be the case for
tomorrow morning, for much of the plains as well.

2) A few showers and high elevation snow showers will be possible
over the southern mountains this afternoon.

Detailed discussion:

Today...

Areas of frost and freeze conditions will impact much of the plains
early this morning, mainly north of highway 50, within the lower
Arkansas River Valley, and along the northern I-25 corridor and
eastward. Due to this, there are freeze warnings for Kiowa, Crowley,
Prowers, and El Paso Counties and a Frost Advisory for Pueblo County
until 9 AM.

An upper level low that is currently over central New Mexico will
continue to fill and progress eastward throughout the day. This
should remain far enough to the south that there will not be any
showers over the CWA, however there could be a few isolated showers
or even high elevation snow showers over the highest peaks, of the
most southern mountains by later in the day. Instability with the
latest CAMs does not appear to be favorable for showers to become
convective enough to support any thunderstorm development. There
will be a slight rebound in temperatures from where they were
yesterday, although still slightly below the average as the
persistent east to southeasterly flow continues over southeast
Colorado behind the major shortwave trough well upstream over the
eastern CONUS. Higher pressure building in will allow for mostly
clear skies and dry conditions to set in. Highs will top out in the
60s over the plains, to the upper 50s and low 60s for the upper
Arkansas River Valley and San Luis Valley, and generally in the 30s
and 40s for high country, and a few upper 20s for the fourteeners.

Tonight...

High pressure will be in domination of the conditions, with light
winds and clear skies expected across the CWA. Due to temperatures
dropping off quickly with radiational cooling, there will once again
be areas of widespread frost and freeze conditions across many areas
of the plains after midnight and into the early morning hours
tomorrow. Temperatures will fall into the upper 20s to mid 30s over
most of the plains, with only a few lower 40s along the front range
and over the adjacent plains, and into the 20s and low 30s for high
country. -Stewey

.LONG TERM...(Tuesday through Sunday)
Issued at 356 AM MDT Mon Oct 17 2022

Key Messages:

1) Frost and Freeze conditions will remain possible through mid
week.

2) Spotty near critical fire weather conditions possible through
the work week and into the start of the weekend.

3) Increased precipitation chances this weekend with potential
pattern change.

The region will remain situated between a large upper high to the
west and deep upper low over the eastern CONUS at the start of
the period. Colder air mass does begin to shift east of the area
on Tuesday, with the warming trend noted on this day expected to
persist for the remainder of the work week. Temps well into the
30s look to remain possible over the plains through mid week, and
will continue to message the possibility for frost/freeze
conditions during this time. Precip chances during this time and
through the work week will remain close to zero, as lacking
support and dry air are in place.

With the warming trend and dry air in place this week, will see
the potential for spotty near critical fire weather conditions,
especially across the plains. While low RH values below 15 percent
are likely, the winds don't appear to be overly strong.
Increasing flow and winds are possible this weekend ahead of an
upper trough. While this does increase fire weather concerns,
cooler temps look to help keep RH values higher. Confidence is low
with exact trends though, and will continue to keep an eye on
trends. Precip chances do increase across southern Colorado with
the arrival of this system Saturday into Sunday. At this time,
precip and snow chances look to be the highest across the
Continental Divide. While some potential for precip across the
plains and even colder temps into early next week, confidence
remains low given lack of model consistency at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 930 AM MDT Mon Oct 17 2022

VFR conditions will prevail for all TAF sites (KALS, KCOS, and
KPUB) throughout the forecast period. Winds will be mainly out of
the east to southeast between 5 to 10 kts at all terminals this
afternoon and then become more diurnally influenced by later in
the evening and during the morning hours. Overall, a fairly normal
and light diurnal wind pattern will prevail through Tuesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barjenbruch/WFO Boulder
SHORT TERM...STEWARD
LONG TERM...RODRIGUEZ
AVIATION...Barjenbruch/WFO Boulder
Hazardous weather outlook, Oct 17, 9:36 AM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
Issued by National Weather Service Denver CO
936 AM MDT Mon Oct 17 2022

COZ058>089-093>099-181545-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
936 AM MDT Mon Oct 17 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

A few snow showers will be possible this afternoon and evening
over the southern San Juans and southern Sangre De Cristo
mountains. The snow will occur at the higher elevations and will
be light, with little to no accumulations expected.

Frost and freezing temperatures are going to be possible again
over the plains, mainly in the lower Arkansas River Valley and
northward tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of frost and freeze conditions will impact parts of the
plains during the early morning on Tuesday and Wednesday.

Spotty near critical fire weather conditions are possible over
mainly the plains through the work week and into the start of the
weekend.

High elevation snow chances increase this weekend, especially
across the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

EJD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:41 PM MDTFreeze WarningPUBBent, Crowley, El Paso, Kiowa, Otero, Prowers and 1 more18 hr

Nearby

Frost Advisories in Colorado, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.